Flood, Muhlenberg
- When
- January 24, 12:00 PM CST to January 27, 2:00 PM CST
- Where
- Muhlenberg County, Paradise to 0.67 mi NNW of Knightsburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
More heavy rain impacted the region shortly after the middle part of the month, once again causing the Ohio and Green Rivers to rise above flood stage by the end of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
More heavy rain impacted the region shortly after the middle part of the month, once again causing the Ohio and Green Rivers to rise above flood stage by the end of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas. Some lesser-traveled roads in the bottomlands were flooded. The flooding continued into February on the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 24, 3:20 AM CST, 8 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 320 AM CST Thu Jan 24 2019 .SHORT TERM...(Today through Sunday morning) Issued at 300 AM CST Thu Jan 24 2019 Lingering ground moisture this morning will be cause for concern for patchy black ice/slick spots on area roadways, with temps ranging thru the 20s. Satellite does show clouds departing eastward, so should see some sunshine early, before another cloud increase this pm, as a wave marches its energy across the Great Lakes. Moisture spilling down all the way from there may result in some light flurries across mainly the northern half of our area, late today/early this evening. Blustering north winds may even reduce vsbys at times in this flurry/light snow activity, but its main impact will be bringing a blast of Arctic air, which will send temps plummeting tonight. Single digits north, to mid teens south, will combine with the winds to create wind chills in the negative numbers, approaching but not quite reaching Advisory criteria. With the Arctic surface high pressure system settling to the south on Friday, temps don't look to rise above freezing again til the weekend. And while the mean trof across the Ohio valley positions mainly cold/dry weather, it does embed energy aloft that is capable of periodic pcpn bouts. We focused the period from 18z Saturday to 18z Sunday for small chance mentions of either/or pcpn, to account for this energy/moisture embed, potentially reflecting itself at the surface. Any qpf squeezed out should be minimal/minor impact. .LONG TERM...(Sunday through Wednesday) Issued at 300 AM CST Thu Jan 24 2019 The extended forecast period will continue to be dominated by fast cyclonic flow aloft over the CONUS, with periodic bundles of energy moving through from time to time. As a lobe of energy formerly in the Hudson Bay area descends into the Great Lakes region on Sun afternoon, a related mid level shortwave skipping across northern parts of the PAH forecast area will be on the way out of the region. A warming trend will continue into Mon as a larger shortwave of energy dives out of western Canada ahead of a large central Canada vortex that it will eventually merge with. This energetic system is progged to induce a surface low which will arc through the upper Midwest and the Great Lakes. At the same time, a cold front will strengthen on the leading edge of an arctic airmass and surge southeastward across the eastern CONUS. Fropa should occur late on Mon in the PAH forecast area, providing enough lift for a swath of pcpn (first rain, changing over to snow) starting Mon afternoon in the northwestern counties and areawide Mon night. The 00Z ECMWF appeared to downplay QPF quite a bit, but model consensus suggested the possibility of a decent amount of snowfall, perhaps as much as two inches, mainly in southwestern IN, southeastern IL, and western KY Mon night as temps crash into the teens and lower 20s. Some snow showers may linger in the far eastern counties after daybreak Tue, followed by increasing sunshine during the day. However, highs on Tue are forecast to be only in the 20s with a stiff northwesterly breeze...a huge contrast to highs Mon in the mid 40s to lower 50s. The deep-freeze train will continue into Day 7 (Wed) as the aforementioned vortex influences the flow over most of the country. There is a small chance of measurable snow by then, mainly in the northern half of our region, ahead of a possible reinforcing surge of frigid arctic air. After lows in the teens and single digits, seeing the sun will be welcome while highs stay below freezing Wed. && .AVIATION... Issued at 300 AM CST Thu Jan 24 2019 MVFR bases may linger early, but should dissipate during the morning hours, as there is a brief improvement to VFR before the next disturbance approaches from the north later today. KEVV/KOWB will be the last to clear behind a recently departed front. Another front, incoming late today, will likely yield another bout of MVFR bases, and may include some light pcpn, though chances are not high enough to include for terminal mention just yet. Winds will crank up as the system makes passage this evening, with gusts into the 20s kts potential into, if not thru, the overnight hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 328 AM CST Thu Jan 24 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 328 AM CST Thu Jan 24 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Wind chills late tonight will be in the negative single digits for much of southern Illinois and southwest Indiana, and from near zero to the single digits across much of southeast Missouri and western Kentucky. Refer to the Special Weather Statement for additional details. River flooding is occurring or expected. Refer to river flood warnings and statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a limited chance of snowfall over the weekend. Snow amounts are expected to be light. Another snow event is forecast for Monday night, but it is too early to forecast specific snowfall amounts with any certainty with that system. Wind chills will be near zero, or even in the negative single digits, for parts of the area both Tuesday morning and Wednesday morning. River flooding is occurring or expected. Refer to river flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798031, 798029, 798030.